Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 38, NWS Quad Cities, IA

May 13, 2008Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2008, 4:43 PM CDT for Whiteside County, Illinois. It was in force for 17 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2008, 4:43 PM CDT (21:43 UTC)
Expired
May 13, 2008, 5:00 PM CDT
In force
17 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:44 PM CDTHAIL 0.751 Nw Sterling, IL
May 13, 4:45 PM CDTHAIL 0.88Sterling, IL
May 13, 4:48 PM CDTHAIL 1Sterling, ILDIME TO QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 132143
SVRDVN
ILC195-132200-
/O.NEW.KDVN.SV.W.0038.080513T2143Z-080513T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WHITESIDE COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 500 PM CDT.

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR ROCK FALLS...AND MOVING
  NORTHEAST AT 46 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENROSE AROUND 450 PM CDT...

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 39 AND 44.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4172 8975 4187 8974 4191 8964 4190 8963
      4189 8962 4173 8962 4173 8963
TIME...MOT...LOC 2143Z 237DEG 40KT 4178 8968

$$

SHEETS
1 follow-up statement
000 
WWUS53 KDVN 132201
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT TUE MAY 13 2008

ILC195-132208-
/O.EXP.KDVN.SV.W.0038.000000T0000Z-080513T2200Z/
WHITESIDE IL-
458 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITESIDE COUNTY
EXPIRES AT 500 PM CDT...

THE THUNDERSTORM THAT PRODUCED LARGE HAIL IN NORTHEAST WHITESIDE 
COUNTY...INCLUDING THE COMMUNITIES OF STERLING AND ROCK FALLS HAS 
MOVED NORTHEAST OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4172 8975 4187 8974 4191 8964 4190 8963
      4189 8962 4173 8962 4173 8963
TIME...MOT...LOC 2158Z 237DEG 40KT 4185 8947

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 13, 2:52 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT TUE MAY 13 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE AREA TONIGHT USHERING IN ANOTHER
ROUND OF COOLER AIR TO THE REGION. A PATTERN CHANGE ALOFT WILL
RESULT IN NORTHWEST FLOW DEVELOPING ACROSS NORTH AMERICA THROUGH THE
WEEKEND. THIS PATTERN CHANGE WILL RESULT IN AN EXTENDED PERIOD OF
COOL AND UNSETTLED WEATHER AS SEVERAL ALBERTA CLIPPER SYSTEMS WILL
MOVE THROUGH THE REGION.

&&

.DISCUSSION...
COLD FRONT TO SWEEP THROUGH THE AREA TONIGHT BRINGING MORE RAIN TO
THE AREA. HOWEVER...THIS RAIN WILL NOT BE WIDESPREAD AND HEAVY SO
AREA RIVERS SHOULD SEE MINIMAL IMPACT. QUIET WX THEN EXPECTED FOR
WED/WED NIGHT AS HIGH PRESSURE MOVES THROUGH THE AREA. MODELS
DIVERGE SLIGHTLY ON SOLUTIONS FOR THURSDAY REGARDING PRECIP CHANCES.
HOWEVER...THERE SEEMS TO BE AGREEMENT ON CONTINUED LOW LEVEL DRY
EASTERLY OR NORTHEAST FLOW WITH THE APPROACH OF THE NEXT SYSTEM
REMAINING SOUTH OF THE AREA. THUS WILL GO DRY FOR THURSDAY/THURSDAY
NIGHT.

FRIDAY ON...THE PATTERN CHANGE TO NORTHWEST FLOW IS FULLY IN PLACE.
THERE IS STILL CONSIDERABLE MODEL UNCERTAINTY BETWEEN THE GLOBAL
MODELS REGARDING THE STRENGTH OF THE WEST COAST RIDGE AND EASTERN
LONGWAVE TROF. SEVERAL CLIPPER SYSTEMS WILL BE EMBEDDED IN THE FLOW
BRINGING A CHANCE FOR ADDITIONAL PRECIP. AN ADDITIONAL WILD CARD
WILL BE THE ENERGY FROM TYPHOON RAMMASUN WHEN IT TOPS THE WESTERN
RIDGE.

GLOBAL MODELS SEEM TO AGREE ON A CLIPPER SYSTEM MOVING THROUGH ON
FRIDAY/FRIDAY EVENING. THERE MAY OR MAY NOT BE ANOTHER CLIPPER
SYSTEM SATURDAY/SATURDAY EVENING. THERE IS A POSSIBILITY THAT SUNDAY
MAY BE DRY. ECMWF/UKMET AGREE THAT ANOTHER CLIPPER SYSTEM WILL
AFFECT THE AREA SUNDAY NIGHT/MONDAY AND BOTH HAVE TRENDED
SLOWER/STRONGER WITH THIS CLIPPER SYSTEM. GIVEN THE OVERALL
UNCERTAINTY WITH THE PATTERN CHANGE AND MOVEMENT OF FEATURES...HAVE
OPTED TO GO WITH GENERALLY SCHC POPS FROM FRIDAY ON. TUESDAY
CURRENTLY LOOKS DRY.            ...08...

&&

.AVIATION...
A COLD FRONT WILL PUSH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS
BETWEEN 7 PM AND MIDNIGHT...VEERING WINDS TO THE NORTHWEST AND
LOWERING CIGS INTO MVFR RANGE. SCATTERED SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONTAL PASSAGE. THUNDERSTORM COVERAGE IS NOT
EXPECTED TO BE VERY HIGH AT THE CID AND DBQ TERMINALS AND THUS HAVE
ONLY INCLUDED SHOWERS WITH CB IN FORECASTS DURING THE EVENING. MVFR
CIGS ARE EXPECTED TO LINGER THROUGH MOST OF TONIGHT...WITH CLEARING
TAKING PLACE WED MORNING FROM WEST TO EAST. ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, May 13, 4:45 AM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT TUE MAY 13 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE
THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND
LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS
AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA
LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Local storm report, May 13, 3:03 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BETTENDORF              41.56N 90.48W
05/13/2008  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            AT GRANT STREET AND I-74

0300 PM     HAIL             LE CLAIRE               41.60N 90.36W
05/13/2008  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

TERRYS
Local storm report, May 13, 3:13 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             1 W ILLINOIS CITY       41.40N 90.92W
05/13/2008  E0.75 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

0306 PM     HAIL             DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/13/2008  E0.50 INCH       SCOTT              IA   NWS EMPLOYEE

&&

TERRYS
Local storm report, May 13, 3:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MOLINE                  41.49N 90.49W
05/13/2008  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            HAIL FELL NEAR THE SOUTH PARK MALL

0330 PM     HAIL             2 E EAST MOLINE         41.51N 90.38W
05/13/2008  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

TERRYS
Local storm report, May 13, 4:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 WSW SHERRARD          41.31N 90.53W
05/13/2008  E0.25 INCH       MERCER             IL   TRAINED SPOTTER

&&

TERRYS
Local storm report, May 13, 4:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             GENESEO                 41.45N 90.15W
05/13/2008  E0.25 INCH       HENRY              IL   TRAINED SPOTTER

&&

TERRYS
Local storm report, May 13, 4:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             NNE PROPHETSTOWN        41.67N 89.93W
05/13/2008  E1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

MIKEM

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:24 PM CDTSevere Thunderstorm WarningDVNMcDonough36 min
May 13, 2:56 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island34 min
May 13, 4:08 PM CDTSevere Thunderstorm WarningDVNHenry, Whiteside37 min
May 13, 5:11 PM CDTSevere Thunderstorm WarningDVNBureau, Henry49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.